Choose any combination of the search options below. If you do not wish to include an option in your search, leave the box blank, or select "Any."
Your Results - you searched for the keyword Ephedra alkaloids 2 Results
1. Corrigan, F. M., & Jennett, J. (2004, August). Ephedra alkaloids and brief relapse in EMDR-treated obsessive compulsive disorder. Acta Psychiatrica Scandinavica, 110(2), 158. doi:10.1111/j.1600-0047.2004.00368.x.
Letter to the editor commenting on an article by E. Ernst (see record 2003-05653-002). We report the case of a patient who was effectively treated for severe obsessive compulsive disorder but relapsed briefly following ingestion of herbal products containing ephedra alkaloids that she bought to facilitate weight loss. The patient was a 29-year-old woman with a 10-year history of obsessive compulsive disorder who was referred for Eye Movement Desensitisation and Reprocessing (EMDR) when her condition had not responded to cognitive behavior therapy nor to various medications including Fluoxetine, Paroxetine, Clomipramine and Amitriptyline. Her score on the Dissociative Experiences Scale was low and there was nothing in the clinical history to suggest major dissociative disorder, so after preparation with mindfulness, relaxation and safe place imagery she proceeded to treatment with EMDR. Nine months later she reported a relapse into increased anxiety with a partial return to compulsive thoughts and behaviours after she had obtained a herbal health product sold to promote weight loss. (PsycINFO Database Record (c) 2008 APA, all rights reserved)
Accuracy Verified: Yes
2. Ernst, E. (2004, August). Ephedra alkaloids and brief relapse in EMDR-treated obsessive compulsive disorder, Reply. Acta Psychiatrica Scandinavica, 110(2), 159. doi:10.1111/j.1600-0047.2004.00369.x.
Reply by the current author to the comments made by E.M. Corrigan and J. Jennett (see record 2004-16054-010) on the original article (see record 2003-05653-002). They describe a 29-year-old woman with an obsessive compulsive disorder relapse following ingestion of herbal products containing ephedra alkaloids. This case report highlights a number of points which can be important for psychiatric practice: our patients often see herbal remedies as risk-free additions to their conventional treatments; in reality, however, they can contain powerful ingredients with potential to harm. One may love or hate complementary medicine, but vis-à-vis its popularity with our patients it seems an ethical imperative to know the essentials about it. (PsycINFO Database Record (c) 2008 APA, all rights reserved)
Accuracy Verified: Yes